Heavy Rain, Boulder
- When
- May 30, 3:10 PM MST to 3:40 PM MST
- Where
- Boulder County, 1.26 mi ENE of Boulder
- Reported by
- Newspaper
- Coordinates
- 40.030, -105.250
Heavy rain produced flash flooding in central Weld County. Floodwaters, up to 1 foot in depth, inundated the intersections at Weld County Roads 49 and 74.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Heavy rain produced flash flooding in central Weld County. Floodwaters, up to 1 foot in depth, inundated the intersections at Weld County Roads 49 and 74. Local law enforcement reported numerous road closures. The majority of the closures were due to high water or washed out roads, mainly in the Eaton, Greeley and Kersey areas.
Locally heavy rainfall, nearly 1.2 inches in 30 minutes, produced localized street flooding in Boulder. The heavy rain coupled with the already swollen creeks from the spring runoff along Boulder Creek resulted in the flooding. Street flooding was reported at 6th St and Canyon Blvd and at Baseline Road. Some cars were stranded in the high water in low lying areas and one person reported being trapped in his vehicle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 30, 2:16 PM MST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 316 PM MDT FRI MAY 30 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 145 PM MDT FRI MAY 30 2014 UPPER LEVEL TROF OVER WESTERN CO WITH A BIT OF CIRCULATION NEAR ALAMOSA. DEEP MOISTURE AHEAD OF THE TROF WITH INTEGRATED PRECIPITABLE WATER VALUES FROM GPS NOW RIGHT AROUND AN INCH. BASED ON PLATTEVILLE PROFILER GOOD SOUTH TO SOUTHEAST FLOW UP TO 400MB AS STORM MOTIONS AT 15KT TO THE NORTH AND NORTHWEST. STRONGEST STORMS OCCURRING ALONG BOUNDARY OVER NORTHERN LINCOLN AND WASHINGTON COUNTIES WHERE BETTER HEATING AND INSTABILITY RESIDE. DECIDED TO EXPAND THE FLASH FLOOD WATCH TO INCLUDE NORTHERN LINCOLN...WASHINGTON AND LOGAN COUNTIES THROUGH EARLY EVENING. INCREASED SHOWERS AND STORMS ALSO GATHERING OVER PARK...JEFFERSON AND DOUGLAS AND THIS WILL EXPAND INTO THE SOUTHERN PORTIONS OF URBAN CORRIDOR BY MID AFTERNOON. BEST POTENTIAL FOR FLASH FLOODING WILL BE FROM MID AFTERNOON THROUGH EARLY EVENING. SHORT RANGE MODELS SHOWING DECENT BACK EDGE OF PRECIP SPREADING WEST TO EAST FROM MOUNTAINS TO PLAINS BY EARLY EVENING. THIS SEEMS TO MATCH PRETTY WELL WITH CURRENT RADAR AND SATELLITE. WILL TREND WEATHER AND POPS FOR DIMINISHING POPS THIS EVENING AND OVERNIGHT ON THE PLAINS. FOR SATURDAY...THERE WILL BE WEAK RIDGING ALOFT WITH SOME DRYING AND WARMING. HOWEVER THERE IS GREATER CHANCE FOR A SEVERE STORM WITH HIGHER CAPE VALUES ABOVE 1000J/KG AND STRONGER SHEAR IN THE ATMOSPHERE. THERE IS ALSO AN APPROACHING TROF WITH STRONG JET NOSING INTO WESTERN COLORADO BY LATE SATURDAY AFTERNOON WITH INCREASING ASCENT FROM THE WEST. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 145 PM MDT FRI MAY 30 2014 AN UPPER TROUGH WILL BE MOVING OVER THE NORTHERN AND CENTRAL ROCKIES SATURDAY NIGHT WITH A JET MOVING INTO WESTERN COLORADO. THIS WILL CREATE GOOD QG VERTICAL MOTION AND DIVERGENCE ALOFT SATURDAY NIGHT INTO EARLY SUNDAY MORNING. WITH CAPES OF 500 TO 1500 J/KG OVER THE PLAINS...WILL LIKELY SEE SCATTERED THUNDERSTORMS INTO THE EVENING WITH A FEW POTENTIAL SEVERE STORMS IN THE NORTHEAST CORNER OF THE STATE. GOOD QG UPWARD MOTION IS SHOWN AFTER MIDNIGHT FROM THE GFS...NAM...AND EC MODELS...YET ONLY THE NAM KEEPS PRECIP OVERNIGHT. WILL GO AHEAD AND KEEP A SLIGHT CHANCE OF STORMS PAST MIDNIGHT DUE TO THE JET NEARBY. UPPER RIDGING WILL MOVE IN SUNDAY WITH EVEN DRIER AIR EXPECTED TO MOVE IN FROM THE WEST. SOME LEFTOVER MOISTURE MAY ALLOW FOR ISOLATED SHOWERS OVER THE HIGH TERRAIN AND A CHANCE OF STORMS OVER THE FAR EASTERN PLAINS...WITH ANOTHER CHANCE FOR A SEVERE STRENGTH STORM. A COLD FRONT WILL BE PUSHING DOWN SOUTH ACROSS THE AREA DURING THE EVENING WHICH SHOULD STABILIZE THE AIRMASS. LOOK FOR COOLER TEMPERATURES SUNDAY NIGHT....AS WELL AS MONDAY. SOUTHEASTERLY SURFACE FLOW AROUND A LOW OVER SOUTHEAST COLORADO WILL TRANSPORT SOME MOISTURE INTO THE EASTERN PLAINS MONDAY FOR ANOTHER CHANCE OF SHOWERS FOR THE EVENING AND THROUGH THE NIGHT. ANOTHER UPPER TROUGH WILL PUSH THROUGH FOR WARMER AND MORE ACTIVE WEATHER TUESDAY...THEN YET ANOTHER SYSTEM IS PROGGED FOR THURSDAY AND FRIDAY. DETAILS ARE HARD TO PINPOINT AT THIS TIME EXCEPT FOR AN UNSETTLED PATTERN WITH BELOW AVERAGE TEMPERATURES FOR WEDNESDAY THROUGH FRIDAY. && .AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON) ISSUED AT 145 PM MDT FRI MAY 30 2014 THUNDERSTORM ACTIVITY EXPANDING TO THE SOUTHWEST OF TERMINALS AND EXPECT INCREASE IN TS AT TERMINALS BETWEEN 21Z-00Z. EXPECT DECREASING ACTIVITY WITH CLEARING SKIES LATER THIS EVENING AS UPPER TROF PASSES EAST OF THE FRONT RANGE. && .HYDROLOGY... ISSUED AT 145 PM MDT FRI MAY 30 2014 FLASH FLOOD WATCH FOR MUCH OF THE AREA UNTIL 8 PM THIS EVENING AND HAVE EXPANDED THIS TO INCLUDE WASHINGTON...LOGAN AND NORTHERN LINCOLN COUNTIES. PW VALUES NOW OVER AN INCH. STORM MOTIONS ARE MOVING AT 15KT BUT MAIN THREAT IS WITH STORM TRAINING OVER THE SAME AREA. MOST OF THE STORMS HAVE BEEN MANAGEABLE SO FAR BUT EXPECT MORE INTENSE RAINFALL BY LATE AFTERNOON. EXPECT RAINFALL TO INCREASE FURTHER STREAM AND RIVER LEVELS BY LATER TONIGHT AND SATURDAY. MORE WARMING OVER THE WEEKEND SO EXPECT WATER LEVELS TO CONTINUE STEADY OR SLOW RISING. && .BOU WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM MDT THIS EVENING FOR COZ035-036- 038>040-042>045>046-048>049. && SHORT TERM...ENTREKIN LONG TERM...KRIEDERMAN AVIATION...ENTREKIN HYDROLOGY...ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1039 AM MDT FRI MAY 30 2014 COZ030>051-311645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1039 AM MDT FRI MAY 30 2014 ...FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS AND PORTIONS OF NORTHEAST COLORADO... ...HIGH RIVER LEVELS CONTINUE IN PORTIONS OF NORTHERN COLORADO... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT INCREASING MOISTURE COUPLED WITH AN UPPER LEVEL DISTURBANCE WILL CREATE FAVORABLE CONDITIONS FOR HEAVY RAIN AND POTENTIAL FOR FLASH FLOODING. SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS OVER THE MOUNTAINS AND PLAINS BY MIDDAY. SOME OF THE STORMS WILL PRODUCE ONE TO TWO INCHES OF RAIN IN ONE TO TWO HOURS...AND LOCALLY HEAVIER AMOUNTS ARE POSSIBLE. THIS MAY RESULT IN FLASH FLOODING...ESPECIALLY IN AREAS THAT HAVE HAD RECENT HEAVY RAINFALL OR WHERE STREAMS ARE ALREADY RUNNING HIGH. THE FLASH FLOOD WATCH COVERS AREAS NORTH OF INTERSTATE 70 AND FROM BRUSH WEST TO THE FRONT RANGE FOOTHILLS...INCLUDING ALL OF THE DENVER METRO AREA. THE THREAT IS GREATEST IN THE BOULDER AND LARIMER COUNTY FOOTHILLS AND IN WELD COUNTY. THE THUNDERSTORMS WILL MOVE EAST ACROSS THE PLAINS THIS EVENING WITH CLEARING OVER THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...THE THREAT OF HEAVY RAIN AND WIDESPREAD THUNDERSTORMS WILL DECREASE AS DRIER MID LEVEL AIR SPREADS IN FROM THE WEST. HOWEVER THERE WILL BE ENOUGH SHEAR IN THE ATMOSPHERE FOR THE POTENTIAL OF SCATTERED THUNDERSTORMS STORMS TO BECOME SEVERE ACROSS THE NORTHEAST PLAINS DURING THE AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE... ALTHOUGH A TORNADO OR TWO CANNOT BE RULED OUT. SUNDAY THROUGH THURSDAY WILL BE UNSETTLED AS A WEAK SYSTEM PASSES TO THE WEST AND NORTH OF THE AREA. IT WILL BE WARM ON SUNDAY AND MONDAY WITH HIGHS IN THE LOWER 80S...THEN TEMPERATURES WILL COOL TO NEAR SEASONAL NORMALS WITH READINGS IN THE MID 70S BY THURSDAY. THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT REPORTS OF HEAVY RAINFALL OR FLASH FLOODING WILL BE APPRECIATED.
The Denver radar (KFTG), 66 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
Flash flooding produced numerous roads closures in the Eaton, Greeley and Kersey areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524508, 524558.